Hail, Wood
- When
- June 2, 5:15 PM CST
- Where
- Wood County, 0.69 mi S of Babcock
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 44.290, -90.130
Lime size hail fell near Babcock.
The combination of record setting heat and humidity, along with a cold front moving across the region, brought large hail up to lime size and wind gusts of 60 to 70 mph across portions of central into east-central Wisconsin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
The combination of record setting heat and humidity, along with a cold front moving across the region, brought large hail up to lime size and wind gusts of 60 to 70 mph across portions of central into east-central Wisconsin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 2, 5:11 PM CST, 4 minutes earlier.
Area Forecast Discussion National Weather Service Green Bay WI 611 PM CDT Tue Jun 2 2020 Updated aviation portion for 00Z TAF issuance .SHORT TERM...Tonight and Wednesday Issued at 324 PM CDT Tue Jun 2 2020 Focus is on thunderstorms development and severe potential late this afternoon and tonight. At 20Z surface cold front was draped from west to east across the center of the CWA, roughly from Wausaukee to Marshfield, as evident by the wind shift to the W/NW. Seeing a few cu trying to develop near the front, while some higher clouds from the convection across MN also started to stream into northern and central WI. Further west, the main line of thunderstorms has persisted across central MN and continues to track E/SE. CAMs today have continually been slowing down the arrival of the convection into the WI and the GRB CWA. Latest (18Z and 19Z) HRRR shows a few storms getting into far northern WI around 22-23Z, but the bulk of the thunderstorms do not arrive until 01-02Z or so, across central and east- central WI. The 19Z sounding from GRB shows MUCAPE of 4000 J/kg, MLCAPE of 1700 J/kg, DCAPE of 1300 J/kg, and mid level lapse rates around 8.0 C/km. This is in line with the RAP analysis showing similar values across the southern two-thirds of WI or so. Once thunderstorms arrive there is more than sufficient instability for storms to produce damaging winds and large hail. While an isolated tornado cannot be ruled out completely, with marginal shear around 20 to 25 knots, SRH less than 100 m2/s2, and LCL heights ranging from 1500 to 2000m do not expect tornadoes to be a main concern. Of course, heavy downpours and frequently lightning can be expected within any storms. With storms arriving a couple hours later than the previous forecasts, also expecting storms to end a couple hours later, ending between 06-09Z from NW to SE across the area. Once storms and lingering showers clear out, clouds will also clear out by early to mid-morning on Wednesday. Wednesday is looking very summer-like. As sfc high builds into the area expecting dry weather and mostly sunny skies. Afternoon highs will range from the upper 70s in the Northwoods and along Lake Michigan, and from 80-85 degrees across central WI and the Fox Valley. Humidity will also fall with Tds in the mid 40s to mid 50s with light winds. .LONG TERM...Wednesday Night Through Tuesday Issued at 324 PM CDT Tue Jun 2 2020 Flattened, zonal flow remains expected to be in place across the northern tier of the CONUS through Friday. Then as a deep trough develops over the west coast, a building ridge across the western Great Lakes will lead to a warmer and more humid trend this weekend into early next week. Wednesday night through Thursday night...Relatively quiet weather remains expected to occur on Wednesday night as the cold front will linger across the far southern Great Lakes. Clear skies and light winds will lead to a relatively calm and pleasant night. The next shortwave trough is then expected to move across south-central Canada in the Thursday to Thursday night time period. It will push a weak front across the region during the same time frame. Although moisture and instability will be increasing ahead of the front, convergence along the front looks relatively weak and upper support will remain well to the north. So even though some thunderstorms will be possible, severe weather is looking unlikely at this time. Rest of the forecast...The chance of storms may continue into Friday if the front cannot sag far enough south on Thursday night. Also seeing evidence of a tail of a more potent shortwave moving across the northern Great Lakes, which could provide large scale lift. But for now, precip chances will remain low. Once this shortwave passes, the first half of the weekend is looking quiet as high pressure settles over the area. Then the arrival of more humid/unstable air will lead to increasing chances of storms late in the weekend into early next week. && .AVIATION...for 00Z TAF Issuance Issued at 611 PM CDT Tue Jun 2 2020 Showers and thunderstorms will affect the TAF sites tonight as a boundary sinks south through Wisconsin. Storms will be capable of producing damaging winds, large hail, and heavy downpours, mainly south of WI Hwy 29. As the storms move through MVFR and occasional IFR conditions are expected at TAF sites. Thunderstorms should clear most of the area by 06Z/Wed. Clouds will clear afterwards with mainly clear conditions by mid Wednesday morning. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM.....KLJ LONG TERM......MPC AVIATION.......Kurimski
Hazardous Weather Outlook National Weather Service Green Bay WI 229 PM CDT Tue Jun 2 2020 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-031930- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 229 PM CDT Tue Jun 2 2020 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight Severe thunderstorms with damaging winds, large hail, and torrential rainfall are possible, mainly during the evening into early overnight. An isolated tornado is also possible. The greatest risk of severe storms will occur across central Wisconsin and the Fox Valley, generally south of Highway 29, between 6 pm and midnight. The risk of severe storms across the far north will be much lower. Locally heavy rainfall could result in ponding of water on roadways and flooding of low- lying areas. .DAYS TWO THROUGH SEVEN...Wednesday through Tuesday Thunderstorms will be possible at times from Thursday afternoon into Friday, and again Sunday into Monday. It is too early to determine whether any of these storms will be severe. .SPOTTER INFORMATION STATEMENT... Spotter are requested to forward any reports of damaging winds and large hail tonight. LMZ521-522-541>543-031930- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 229 PM CDT Tue Jun 2 2020 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight Strong thunderstorms with gusty winds, hail and torrential rainfall could pose a hazard to boaters late this afternoon and evening. Locally dense marine fog is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Tuesday Additional storms are possible at times Thursday afternoon into Friday, and again Sunday into Monday. KLJ/MPC
The La Crosse radar (KARX), 99 km away, was scanning. The volume nearest the first event began at 23:14 UTC.
9 hail, 6 thunderstorm wind. Local standard time, as filed.
Lime size hail fell near Babcock.
Penny size hail fell near Port Edwards.
Penny size hail fell at Highway 73 and Rangeline Road near Port Edwards.
Nickle size hail fell near Plainfield.
A thunderstorm wind gust of 61 mph was measured at the Wisconsin Rapids Airport.
A thunderstorm wind gust of 64 mph was measured near Almond.
A thunderstorm wind gust of 70 mph was measured at the Plover COOP station.
Ping pong ball size hail fell near Wautoma.
Half dollar size hail fell near Poy Sippi.
Quarter size hail fell near Wautoma.
Quarter size hail fell on the north side of Oshkosh.
Thunderstorm winds capsized a boat on Lake Butte des Morts. Two people and a dog were in the boat. One person and the dog survived. A 61 year old male was found dead along the shoreline the next day.
Thunderstorm winds downed trees in Omro. The time of this event is an estimate based on radar data.
Quarter size hail fall near Oshkosh.
Thunderstorm winds downed trees and power lines in Chilton.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Thunderstorm Wind, Winnebago | 2020-06-02 | 61 | Male | Boating | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884293, 884294, 884295, 884296, 884297, 884298, 884299, 884300, 884301, 884302, 884303, 884311, 884304, 884305, 884306.